Alert archive / Wisconsin / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 10, 2011Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 10, 2011, 9:09 PM CDT for Polk County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2011, 9:09 PM CDT (02:09 UTC)
Expired
May 10, 2011, 10:15 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4330 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
3.0
Supercell composite
33.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WWUS83 KMPX 110209
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 PM CDT TUE MAY 10 2011

MNZ053-WIZ014-015-023-025-027-110315-
BARRON-CHIPPEWA-CHISAGO-DUNN-POLK-ST. CROIX-
909 PM CDT TUE MAY 10 2011

...THUNDERSTORMS MOVING INTO BARRON...CHIPPEWA...CHISAGO...DUNN...
POLK AND ST. CROIX COUNTIES THROUGH 1015 PM CDT...

AT 905 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF HARRIS TO
TAYLORS FALLS TO DEER PARK. THESE STORMS WERE MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IS POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TAYLORS FALLS.
  FOREST.
  WOLF CREEK.
  CUSHING.
  CONNORSVILLE.
  RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR EAST CENTRAL MINNESOTA.

&&

LAT...LON 4512 9238 4542 9279 4566 9306 4567 9287
      4565 9287 4565 9255 4568 9254 4569 9236
      4544 9199 4512 9159
TIME...MOT...LOC 0208Z 268DEG 28KT 4560 9290 4543 9265
          4518 9233

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 10, 7:05 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 10, 7:05 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z AVIATION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT TUE MAY 10 2011

.DISCUSSION...
MAIN CONCERNS THIS FORECAST PERIOD ARE THUNDERSTORMS CHANCES TONIGHT
INTO THE WEEKEND. A WARM FRONT EXTENDED FROM A LOW PRESSURE CENTER
OVER THE SOUTHEAST NORTH DAKOTA TO NEAR LAKE MICHIGAN. A WARM AND
MOIST SOUTHERLY AIRFLOW WAS OCCURRING OVER THE MIDWEST AND EXTENDED
OVER PORTIONS OF SOUTHERN HALF OF MN AND SOUTHWEST WISCONSIN.

STRONG LOW LEVEL JET WILL HELP INITIATE CONVECTION JUST AHEAD OF THE
SURFACE WARM FRONT LATE THIS AFTERNOON AND TONIGHT. STORMS IF THEY
FORM...SHOULD LIFT NORTHEAST OVER NORTHERN MN AND DEVELOP SOUTHEAST
ALONG THE THICKNESS RIDGE OVERNIGHT. THE PRIMARY SEVERE WEATHER
THREAT REST OF THE AFTERNOON AND TONIGHT WILL BE LARGE HAIL.
FREEZING LEVEL REMAINS WHETHER HIGH A LITTLE OVER 12000 FEET AGL.

THUNDERSTORMS LIKELY TO CONTINUE WEDNESDAY AND THURSDAY...AS A COLD
FRONT SLOWLY MOVES THROUGH THE UPPER MIDWEST DURING THE PERIOD.  A
BROAD UPPER LEVEL TROUGH WILL LINGER OVER THE MIDWEST THROUGH THE
PERIOD WITH A CLOSED UPPER LOW OVER CENTRAL ROCKIES MOVIN INTO THE
CENTRAL PLAINS BY THURSDAY EVENING. THE SEVERE WEATHER THREAT
EXPECTED TO PUSH EAST AND SOUTH OVER SOUTH CENTRAL MN AND WESTERN
WISCONSIN.

MEDIUM AND LONG RANGE FORECAST...MODELS DIFFER ON THE APPARENT
SOLUTION WITH GFS MODEL MORE WETTER THAN EUROPEAN MODEL. CONFIDENT
IN THE FORECAST BEYOND SATURDAY...LOW.  BOTH MODEL AGREE THAT
TEMPERATURES WILL TREND DOWN INTO THE 50S AND 60S OVER THE WEEKEND.

&&

.AVIATION... /00Z TAF ISSUANCE/
CONVECTION CONCERNS KSTC...KMSP...KRNH..AND MAYBE KEAU LATER THIS
EVENING/TONIGHT. CURRENT BROKEN LINE OF COVECTION APPCHG KSTC AND
KMSP...BUT NO RAPID GROWTH YET. WILL INCLUDE A TEMPO GROUP AT KSTC
WHERE THE BETTER POTENTIAL IS AND THEN VCTS FOR KMSP. A LITTLE
CONCERNED THAT THE LINE MAY NOT HOLD TOGETHER AS IT WORKS INTO WEST
CENTRAL WISCONSIN. WILL KEEP THE VCTS AT KEAU FOR NOW. THE OTHER
CONCERN IS FOR SOME FOG DEVELOPMENT EAST OF THE TROUGH TONIGHT. WITH
VISIBILITIES LOWERING DOWN TO 2SM IN KEAU. COLD FRONT REMAINS WEST
OF MOST OF TAF SITES THROUGH MIDDAY WEDNESDAY.  EXPECT ANOTHER ROUND
OF CONVECTION AHEAD OF THE FRONTAL BOUNDARY WEDNESDAY WITH THE
POTENTIAL FOR A FEW STORMS REACHING SEVERE CRITERIA...MAINLY IN THE
KEAU...KRNH AND KMSP AREAS.

KMSP...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE
PERIOD. THE EXCEPTION WILL BE IN AND NEAR THUNDERSTORMS. A LINE OF
THUNDERSTORMS JUST WEST OF THE TWIN CITIES...WILL CONTINUE TO
APPROACH THE METRO AREA OVER THE NEXT COUPLE OF HOURS OR BEFORE
MIDNIGHT. WITH MOST OF THE CONVECTION ENDING AFTER THE DRYLINE
PUSHES THROUGH. EXPECT TSRA TO REKINDLE AGAIN TOMORROW AFTERNOON.
SOUTHEAST WINDS DIMINISHING TO UNDER 10 KNOTS TONIGHT...THE BECOMING
SOUTHERLY AT 5 TO 10 MPH ON WEDNESDAY. WINDS VARIABLE IN DIRECTION
AND SPEED IN AND NEAR THE VICINITY OF THE THUNDERSTORMS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JM
Hazardous weather outlook, May 10, 12:27 PM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT TUE MAY 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1227 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. IN ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS
CENTRAL MINNESOTA THIS EVENING...MAINLY ALONG AND NORTH OF
INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS
OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE
SEVERE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.

In the hours before

Local storm report, May 10, 8:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             1 NW MINNEAPOLIS        44.98N 93.29W
05/10/2011  M2.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 10, 8:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             MILACA                  45.76N 93.65W
05/10/2011  M0.88 INCH       MILLE LACS         MN   TRAINED SPOTTER

&&

JVM
Local storm report, May 10, 8:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             5 WSW MINNEAPOLIS       44.95N 93.36W
05/10/2011  M1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 10, 9:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 ENE EDEN PRAIRIE      44.86N 93.43W
05/10/2011  M1.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 10, 9:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ST LOUIS PARK           44.95N 93.36W
05/10/2011  M2.50 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 10, 9:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 PM CDT TUE MAY 10 2011

MNZ053-WIZ014-015-023-025-027-110315-
BARRON-CHIPPEWA-CHISAGO-DUNN-POLK-ST. CROIX-
909 PM CDT TUE MAY 10 2011

...THUNDERSTORMS MOVING INTO BARRON...CHIPPEWA...CHISAGO...DUNN...
POLK AND ST. CROIX COUNTIES THROUGH 1015 PM CDT...

AT 905 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF HARRIS TO
TAYLORS FALLS TO DEER PARK. THESE STORMS WERE MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IS POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TAYLORS FALLS.
  FOREST.
  WOLF CREEK.
  CUSHING.
  CONNORSVILLE.
  RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR EAST CENTRAL MINNESOTA.

&&

LAT...LON 4512 9238 4542 9279 4566 9306 4567 9287
      4565 9287 4565 9255 4568 9254 4569 9236
      4544 9199 4512 9159
TIME...MOT...LOC 0208Z 268DEG 28KT 4560 9290 4543 9265
          4518 9233

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:00 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele60 min
May 10, 7:06 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne39 min
May 10, 7:21 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison54 min
May 10, 7:24 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Scott66 min
May 10, 7:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Mille Lacs, Sherburne, Wright62 min
May 10, 7:46 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott59 min
May 10, 7:47 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs58 min
May 10, 7:54 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott53 min
May 10, 7:55 PM CDTTornado WarningMPXAnoka, Hennepin, Sherburne, Wright35 min
May 10, 8:10 PM CDTTornado WarningMPXHennepin35 min
May 10, 8:27 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs63 min
May 10, 8:44 PM CDTTornado WarningMPXAnoka, Isanti, Sherburne35 min
May 10, 8:51 PM CDTTornado WarningMPXIsanti, Kanabec, Mille Lacs39 min
May 10, 9:19 PM CDTSevere Thunderstorm WarningMPXKanabec41 min
May 10, 9:29 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs46 min
May 10, 9:31 PM CDTAreal Flood AdvisoryMPXIsanti, Kanabec, Mille Lacs3 hr
May 10, 10:00 PM CDTSevere Thunderstorm WarningMPXIsanti43 min
May 10, 10:03 PM CDTSevere Thunderstorm WarningMPXKanabec36 min
May 10, 10:19 PM CDTSevere Thunderstorm WarningMPXChisago56 min
May 10, 10:43 PM CDTSevere Thunderstorm WarningMPXChisago47 min
May 10, 11:28 PM CDTSevere Thunderstorm WarningMPXPolk47 min
May 11, 9:51 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire54 min
May 11, 11:01 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Rusk74 min
May 11, 11:05 AM CDTSevere Thunderstorm WarningMPXDunn, Pepin40 min
May 11, 12:43 PM CDTSpecial Weather StatementMPXRusk47 min
May 11, 12:50 PM CDTSevere Thunderstorm WarningMPXRusk25 min

Nearby

Special Weather Statements in Wisconsin, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.